Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 66, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2000, 7:04 PM CDT for LaPorte County, Starke County, Indiana. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 7:04 PM CDT (00:04 UTC)
- Expired
- May 18, 2000, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties LaPorte County, IN, Starke County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:05 PM CDT | Tornado F0 | Roselawn, IN | |
| May 18, 7:05 PM CDT | Thunderstorm Wind 60 E | Kniman, IN | |
| May 18, 7:12 PM CDT | Tornado F0 | Hebron, IN | |
| May 18, 7:50 PM CDT | Hail 0.75 | Knox, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
753
WUUS53 KIWX 190007
SVRFWA
INC091-149-190100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
704 PM CDT THU MAY 18 2000
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LA PORTE COUNTY IN INDIANA
STARKE COUNTY IN INDIANA
* UNTIL 800 PM CDT(800 PM EST)
* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES
WEST OF MICHIGAN CITY TO 20 MILES WEST OF WANATAH TO 25 MILES
SOUTHWEST OF NORTH JUDSON...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
NORTH JUDSON
WESTVILLE
MICHIGAN CITY
WANATAH
LA PORTE
KINGSBURY
HAMLET
KNOX
A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4173 8732 4136 8733 4103 8739 4119 8651
4174 8653 4177 8687
NNNN
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:26 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, May 18, 1:26 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 126 PM EST THU MAY 18 2000 FCST DILEMMA ARE POPS/TEMPS AND SVR/HEAVY RAIN THREAT THIS EVENING. 17Z SFC MAP SHOWING TRIPLE POINT LOW NR KCNC AND WARM FRONT SNAKING EWD ALG A KOXV...KDVN...KVPZ...KDTX LINE. DEEPENING COLD POOL IN ASSOC/W DVLPG CONVECTIVE CLUSTER OVR N IL/IN PUSHING BNDRY SWD THRU N IL/IN ATTM. ADDITIONAL STORMS DVLPG INVOF TRIPLE POINT LOW SWD ALG TRAILING COLD FRONT THRU NE MO. PROFILER/VWP ALL SHOWING STG LOW LVL JET IN PLACE ACRS WARM SECTOR COINDICENT WITH APPROACHING MID LVL SPEED MAX AND SHORTWAVE TROF IN MO. 12Z MODELS IN DECENT AGREEMENT WITH LG SCALE FTRS. ETA INITIALIZED SFC LOW IN IA BETTER AND ITS 6HR QPF PICKS UP DVLPG CONV BEST. MAIN PROBS THIS AFTERNOON/EVENING ARE CONT SVR THREAT AND GROWING POTENTIAL FOR HEAVY RAIN. 12Z RAOBS/VIS IMAGERY CONT TO INDICATE MAJORITY OF WARM SECTOR REMAINS CAPPED. WITH LOW LVL JET PROGGED TO CONT BACKING AHD OF LOW AND TREMENDOUS LG SCALE ASCENT/CVRG ON NOSE OF JET AND HIGH PWATS...SVR THREAT TO CONT INTO THIS EVENING WITH FLOODING A BIGGER CONCERN OVERNIGHT. THIS IS SIMILAR TO WHAT HAS OCCURRED OVR THE KGRR FA. ETA/NGM QPFS PRETTY GENEROUS WITH 1.5-2.0 INCHES PROGGED. LOW CONTS TO FILL OVERNIGHT WITH 850MB CONV BNDRY PARKED OVR N HALF OF CWA WHICH WILL CONT RAIN INTO TOMORROW AM. OTHERWISE CAA ON BACKSIDE OF SYS AND CLDS WILL KEEP DIURNAL TEMP RISE AT A MINIMUM. CONT CYCLONIC FLOW FRI NIGHT WILL KEEP CLDS IN UNTIL RIDGE AXIS WORKS IN SAT AND THINGS FINALLY DRY OUT. WILL WAIT UNTIL ISSUANCE TIME BEFORE MAKING DECISION ON NEED FOR FFA. .IWX...TOR WATCH FOR IND COUNTIES UNTIL 21Z...SEVERE WATCH 5UNTIL 00Z FOR REMAINDER OF FA. TEH
In the hours before
Local storm report, May 18, 1:53 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 1 N COLDWATER MI .75 INCH HAIL
05/18/00 BRANCH REPORTED BY STORM
SPOTTER.
NLocal storm report, May 18, 1:56 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 2 N COLDWATER MI 2 INCH HAIL
05/18/00 BRANCH REPORTED BY STORM
SPOTTER.
NLocal storm report, May 18, 2:23 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 1 N SWAYZEE IN .88 INCH HAIL
05/18/00 GRANT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 18, 2:30 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...|.
0228 PM GAS CITY IN 1 INCH HAIL
05/18/00 GRANT REPORTED BY EMERGENCY
MANAGEMENT.
NLocal storm report, May 18, 3:01 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
301 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM COLDWATER MI .75 INCH HAIL
05/18/00 BRANCH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0145 PM 1 N COLDWATER MI .75 INCH HAIL
05/18/00 BRANCH REPORTED BY STORM
SPOTTER.
0145 PM 2 N COLDWATER MI 2 INCH HAIL
05/18/00 BRANCH REPORTED BY STORM
SPOTTER.
0220 PM 1 N SWAYZEE IN .88 INCH HAIL
05/18/00 GRANT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0228 PM GAS CITY l IN 1 INCH HAIL
05/18/00 GRANT REPORTED BY EMERGENCY
MANAGEMENT.
NSpecial weather statement, May 18, 3:24 PM CDT, 3 hours 40 minutes before
INZ003>009-012>018-020-022>027-032>034-190130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 324 PM EST THU MAY 18 2000 THE TORNADO WATCH FOR NORTHERN INDIANA HAS BEEN CANCELLED. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ONCE AGAIN THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AGAIN THIS EVENING. STAY TUNED TO NOAA WEATHER RADI*O...LOCAL RADIO OR TELEVISION OR CABLE TELEVISION FOR THE LATEST ON THIS SEVERE WEATHER THREAT. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:19 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski | 61 min |
| May 18, 7:49 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall | 61 min |
| May 18, 8:21 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko | 39 min |
| May 18, 8:39 PM CDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 51 min |
| May 18, 9:00 PM CDT | Severe Thunderstorm Warning | IWX | Huntington, Whitley | 50 min |
| May 18, 9:31 PM CDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 29 min |
| May 18, 9:40 PM CDT | Severe Thunderstorm Warning | IWX | Allen | 30 min |
| May 18, 10:17 PM CDT | Severe Thunderstorm Warning | IWX | Wells | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.